Kansas, 2007

Hail and Heavy Rain in Kansas, July 11 to 12, 2007

July 11 to 12, 2007 · NWS DDC · 10 events in 5 counties and zones

Although there were isolated reports of large hail the bigger event was very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Although there were isolated reports of large hail the bigger event was very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 11, 9:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 11, 9:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT WED JUL 11 2007

.AVIATION...

DISCUSSION FOR 06Z TAFS

SCT TSRA CONTINUES NEAR ISSUANCE TIME JUST WEST OF KGCK. THIS
ACTIVITY WILL REMAIN WEST OF THE AREA AS IT MOVES SOUTHEAST ALONG
LOW LEVEL THTA-E AXIS. MORE INTERESTING WEATHER WILL BE DEVELOPING
EAST OF KDDC AND IN THE KHYS AREA TOWARDS 12Z. RUC AND GFS
CONTINUE TO SHOW 85H WAA DEVELOPING AFTER 9Z AS SOME WEAK 5H COOLING
ACCOMPANIES A S/W TROF. AS A RESULT SHOULD SEE PCPN INCREASE IN
AREAL COVERAGE ACROSS OUR EASTERN CWA EARLY THIS MORNING BEFORE
BRIEFLY TAPERING OFF DURING THE AFTERNOON. KDDC WILL BE ON THE
WESTERN FRINGE OF THIS PCPN SHIELD SO WILL KEEP VCTS GOING HERE
EARLY THIS MORNING WITH A PREVAILING TSRA FOR HYS.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT WED JUL 11 2007/

DISCUSSION...

DAYS 1-2...

12Z UPPER AIR ANALYSIS SHOWING H3 100KT JET MAX MOVING SOUTH INTO
EXTREME NW MN WITH LARGE AREA OF +70KT DIVING SOUTH ACROSS
SASKATCHEWAN AND MANITOBA. CONTINUE TO SEE LITTLE UPPER LEVEL FLOW
ACROSS THE SOUTHERN/CENTRAL PLAINS. H5 REVEALED STRONG UPPER LOW
OVER ONTARIO WITH ASSOCIATED S/WV MOVING ACROSS GREAT LAKES. COLD
AIR AT H7 WAS FILTERING INTO MN WITH READINGS AROUND -5C.  ACROSS
THE DAKOTAS, 0C AIR COULD BE FOUND. ACROSS THE CENTRAL PLAINS,
SINGLE DIGITS COULD BE FOUND. AN ABUNDANT AMOUNT OF LOW LEVEL
MOISTURE LINGERED FROM WRN KS SOUTH INTO NE TX AREAS EAST.

MAIN FORECAST DILEMMA WILL BE EXTENT OF THUNDERSTORM DEVELOPMENT
(POTENTIALLY SEVERE) THIS EVENING THROUGH FRIDAY.

FIRST CONCERN FOR TONIGHT IS THAT MODELS CONTINUE TO SHOW SIMILAR
SCENARIO TO PREVIOUS FEW NIGHTS WITH DEVELOPING AREA OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS NE FA BY MORNING. WOULD NOT BE SURPRISED
IF THIS OCCURS AS THETA-E AXIS AND NOSE OF LOW LEVEL JET PUSH ACROSS
CENTRAL FA. H85-H3 WINDS MOVING TO THE SOUTHEAST WOULD MOVE ANY
PRECIP AREA ACROSS THE EASTERN FA OVERNIGHT. PLAN ON INCREASING POPS
A BIT IN EASTERN FA TONIGHT. SECOND CONCERN IS WHETHER OR NOT SEVERE
THUNDERSTORM DEVELOPMENT ACROSS WESTERN CWA WILL TAKE PLACE THIS
EVENING INTO EARLY OVERNIGHT. CURRENT INDICATIONS ARE THAT SURFACE
BASED MOISTURE IS RETURNING AS SOUTHEAST WINDS OF 20MPH WITH
HIGHER GUSTS MOVE ACROSS WESTERN KS. SOME BREAKS IN THE CLOUDS
ACROSS WESTERN KS HAVE ALLOWED SBCAPE TO BEGIN TO CLIMB. LIS HAVE
FALLEN BELOW 0C ACROSS WESTERN FA (NEAR CO BORDER). LOW PRESSURE
HAS DEVELOPED ACROSS SOUTHEASTERN CO WITH MID LEVEL LAPSE RATES
AROUND 7 C/KM NEARBY. IF STORMS CAN DEVELOP AND MOVE INTO WESTERN
KS, SHOULD SEE A FEW OF THEM BECOME/REMAIN STRONG TO SEVERE. ENVIRONMENT
WILL REMAIN UNSTABLE AND SHOULD SUPPORT SEVERE THREAT INTO THE
EARLY NIGHTTIME HOURS.

THURSDAY, AREA OF LOW PRESSURE ACROSS EASTERN CO WILL BEGIN TO MOVE
SOUTHEAST AND INTENSIFY THROUGHOUT THE DAY. AN ABUNDANT AMOUNT OF
SURFACE MOISTURE WILL FLOW SOUTHWEST AROUND THE SYSTEM. DEWPOINTS
WILL CLIMB INTO THE WEST 60S TO AROUND 70 EAST. MODELS ARE
DISAGREEING ON PLACEMENT OF SURFACE FRONT/LOW PRESSURE. EITHER WAY,
THETA-E AXIS IS SITUATED ACROSS CWA ONCE AGAIN. MODELS DO AGREE ON
ONE THING, THE DEVELOPMENT OF AN MCS SOMEWHERE ACROSS FA BY EVENING.
GIVEN SUBSTANTIAL AMOUNT OF MOISTURE, WOULD EXPECT TO SEE HEAVY RAIN
BY EVENING SOMEWHERE IN CWA. THE HIGHEST POPS WILL BE KEPT ACROSS
SOUTHERN FA AS THIS LOCATION WILL HOST THE LOW/FRONTAL POSITION FOR
PRECIP FOCUS. WHERE MCS DOES TRAVEL, DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS ALONG WITH HEAVY RAINFALL. RAIN WILL TAPER
OFF OVERNIGHT ACROSS THE ENTIRE FA AS COMPLEX MOVES SOUTH.

HIGH PRESSURE WILL RETURN TO CWA BY FRIDAY. CONDITIONS WILL DRY OUT
AND COOLER TEMPERATURES WILL PREVAIL. CAA WILL MOVE ACROSS FA WITH
H85 TEMPS INTO THE TEENS TO LOWER 20S. WILL LEAVE FRIDAY COOL AND
DRY.

DAYS 3-7...

AFTER A COOL AND WET WEEK ACROSS KANSAS THIS WEEK, THE WEATHER WILL
RETURN TO A MORE TYPICAL SUMMERTIME FEEL NEXT WEEK.

I HAVE NOTHING NEW TO REPORT FROM WHAT I SAID IN YESTERDAYS
DISCUSSION REGARDING THE CURRENT SITUATION GLOBALLY. USING THE
CLIMATE TOOLS FROM THE MAP ROOM ON THE CDC WEBSITE, A TRANSITION
FROM GSDM (GLOBAL SYNOPTIC DYNAMIC MODEL) STAGE 2 TO 1 HAS MOST
LIKELY OCCURRED ALREADY AND THE RESPONSE TO THIS CHANGE IS
COMING.

ALL OF THE NUMERICAL MODEL GUIDANCE INDICATES THAT HEIGHTS WILL
GRADUALLY RISE ACROSS THE PLAINS DURING THE LATTER PART OF THE
WEEKEND AND EARLY NEXT WEEK AS THE RIDGE OVER THE SOUTHWEST SHIFTS
EAST. THIS MAKES SENSE GIVEN THAT A STAGE 1 REGIME IN THE SUMMER
TYPICALLY MEANS TROUGH OVER THE PAC NW AND A RIDGE OVER THE
ROCKIES/HIGH PLAINS. SO ASIDE FROM THE SLIM POSSIBILITY OF STORMS
OUT IN THE FAR WEST ON SATURDAY EVENING, WILL KEEP A DRY FORECAST
GOING THROUGH AT LEAST DAY 7 (NEXT WEDNESDAY). TEMPERATURES WILL
GRADUALLY WARM FROM BELOW NORMAL LATE THIS WEEK BACK TO NEAR NORMAL
EARLY NEXT WEEK.

FOR THE WEEK 2 FORECAST I AM INCLINED TO KEEP NEAR NORMAL GOING FOR
TEMPS AND PRECIP. UPPER RIDGES HAVE NOT BEEN ABLE TO HOLD ON VERY
LONG THIS SUMMER DUE TO THE CONTINUAL BACK AND FORTH SHIFTS BETWEEN
GSDM STAGES 1 AND 2.

AVIATION...

VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE NEXT 12 TO 24
HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO
THIS AFTERNOON AND MOVE ACROSS WESTERN KANSAS TONIGHT. GIVEN THAT I
CANT PREDICT EXACTLY WHEN THESE STORMS WILL ARRIVE AT THE
INDIVIDUAL TERMINALS I WILL STAY CONSERVATIVE AND KEEP VCTS IN THE
TAFS FROM EARLY EVENING ON. A TEMPORARY PERIOD OF MVFR OR EVEN IFR
IS POSSIBLE IF THUNDERSTORMS REMAIN INTENSE AS THE MOVE ACROSS AND
THE EVENING SHIFT CAN ALWAYS UPDATE THE TAFS AT 00Z OR AFTERWARD
WHEN IT BECOMES MORE CLEAR WHEN THE COMPLEX OF STORMS WILL HIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  64  81 /  60  50  50  10
GCK  65  88  63  81 /   0  40  40  10
EHA  66  89  63  83 /  30  50  60  10
LBL  66  91  64  83 /   0  50  60  20
HYS  64  86  63  82 /  60  50  20  10
P28  68  89  66  82 /  70  70  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/27/18
Hazardous weather outlook, Jul 11, 3:03 AM CST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT WED JUL 11 2007

KSZ030-031-043>046-061>066-074>081-084>090-121015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT WED JUL 11 2007 /303 AM MDT WED JUL 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MARCH ACROSS WESTERN
KANSAS THIS MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THEN AS THE DAY HEATS UP...MORE THUNDERSTORMS WILL FORM IN
EXTREME WESTERN KANSAS AFTER 5 PM CDT...AND ADVANCE TO THE
SOUTHEAST. THERE IS A SLIGHT CHANCE SOME OF THE LATE AFTERNOON AND
EVENING STORMS WILL REACH SEVERE LEVELS WITH HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 65 MPH. THIS RISK FOR SEVERE STORMS WILL
EXIST FROM 5 PM TO 9 PM WEST OF A LINE FROM DIGHTON TO
LIBERAL...AND THEN FROM 8 PM TO MIDNIGHT WEST OF A HAYS TO
COLDWATER LINE. FURTHERMORE...LOCALIZED HEAVY RAIN IS POSSIBLE
WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...THURSDAY
NIGHT AND INTO FRIDAY. A FEW OF THE STORMS THURSDAY EVENING COULD
BE SEVERE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED AFTER 5 PM WEST OF A DIGHTON TO LIBERAL
LINE...AND AFTER 8 PM WEST OF A HAYS TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The radar

The Dodge City radar (KDDC), 162 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 3 hail. Local standard time, as filed.

Hail, Stanton

When
July 11, 11:00 PM CST
Where
Stanton County, 3.02 mi SW of Johnson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.540, -101.790

Hail, Hodgeman

When
July 11, 11:25 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.080, -99.890

Hail, Hodgeman

When
July 11, 11:30 PM CST
Where
Hodgeman County, Jetmore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -99.900

Heavy Rain, Ness

When
July 12, 6:25 AM CST
Where
Ness County, 2.77 mi N of Beeler
Reported by
Amateur Radio
Coordinates
38.470, -100.200

Rainfall of 4.10 inches fell overnight.

Heavy Rain, Hodgeman

When
July 12, 7:00 AM CST
Where
Hodgeman County, 3.27 mi E of Jetmore
Reported by
Public
Coordinates
38.080, -99.840

Rainfall 4.60 inches fell overnight.

Heavy Rain, Lane

When
July 12, 7:00 AM CST
Where
Lane County, 3.24 mi E of Pendennis
Reported by
Public
Coordinates
38.630, -100.270

Rainfall of 3.60 inches fell overnight.

Heavy Rain, Ness

When
July 12, 7:00 AM CST
Where
Ness County, 3.87 mi SW of Utica
Reported by
Public
Coordinates
38.610, -100.220

Rainfall of 3.30 inches fell overnight.

Heavy Rain, Ness

When
July 12, 7:00 AM CST
Where
Ness County, 7 mi NNW of Beeler
Reported by
Public
Coordinates
38.523, -100.249

Five inches of rain fell overnight.

Heavy Rain, Stanton

When
July 12, 7:00 AM CST
Where
Stanton County, 2.08 mi N of Johnson
Reported by
Emergency Manager
Coordinates
37.600, -101.750

Two and one half inches of rain fell overnight.

Heavy Rain, Edwards

When
July 12, 8:12 AM CST
Where
Edwards County, 2.82 mi N of Offerle
Reported by
Emergency Manager
Coordinates
37.920, -99.560

Five inches of rain fell overnight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51202, 51204, 51229, 51210, 51214, 51216, 51218, 51221, 51225, 51228.